Alert archive / Washington / Gale Warnings in 2017

Gale Warning 1, NWS Seattle, WA

December 31, 2016

NWS Seattle, WA issued this gale warning at Dec 31, 2016, 8:14 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2016, 8:14 PM PST (04:14 UTC)
Expired
Jan 1, 2017, 12:00 AM PST
In force
4 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

393 
WHUS76 KSEW 010414
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
814 PM PST SAT DEC 31 2016

PZZ131-132-011215-
/O.UPG.KSEW.SC.Y.0312.000000T0000Z-170101T1400Z/
/O.NEW.KSEW.GL.W.0001.170101T0414Z-170101T0800Z/
/O.CON.KSEW.GL.W.0119.170101T1400Z-170102T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
814 PM PST SAT DEC 31 2016

...GALE WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO 4 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 20 TO 35 KNOTS...EASING AFTER MIDNIGHT. NORTHEAST
  TO EAST 25 TO 35 KNOTS SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO
THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-011215-
/O.EXB.KSEW.SC.Y.0312.000000T0000Z-170101T0800Z/
/O.CON.KSEW.GL.W.0119.170101T1400Z-170102T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO 4 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

* WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS THIS EVENING NEAR THE
  STRAIT OF JUAN DE FUCA. NORTHEAST WINDS 20 TO 35 KNOTS SUNDAY
  AND SUNDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-011215-
/O.NEW.KSEW.SC.Y.0001.170101T0414Z-170101T0800Z/
/O.CON.KSEW.SC.Y.0312.170101T1400Z-170102T0800Z/
ADMIRALTY INLET-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO
MIDNIGHT PST SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. 

* WINDS...NORTHWEST TO NORTH 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ110-011215-
/O.CON.KSEW.RB.Y.0039.000000T0000Z-170101T2000Z/
GRAYS HARBOR BAR-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL NOON
PST SUNDAY...

* WAVES/SEAS...COMBINED 10 TO 12 FEET...BUILDING TO 12 TO 14 FEET 
  SUNDAY MORNING. 

* FIRST EBB...615 AM SUNDAY.

* SECOND EBB...STRONG...615 PM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ150-153-156-170-173-176-011215-
/O.CON.KSEW.SC.Y.0312.000000T0000Z-170102T1400Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WINDS...NORTHWEST WINDS 15 TO 30 KNOTS...BECOMING NORTH TONIGHT 
  AND NORTHEAST SUNDAY. 

* WAVES/SEAS...WEST SWELL 10 TO 12 FEET...BUILDING TO 12 TO 15 
  FEET TONIGHT AND SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-011215-
/O.CON.KSEW.SC.Y.0312.000000T0000Z-170102T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WINDS...NORTHWEST 15 TO 30 KNOTS...BECOMING EAST TO NORTHEAST 
  AFTER MIDNIGHT TONIGHT. 

* WAVES/SEAS...WEST SWELL 10 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ135-011215-
/O.CON.KSEW.SC.Y.0312.170101T1400Z-170102T0800Z/
PUGET SOUND AND HOOD CANAL-
814 PM PST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO
MIDNIGHT PST SUNDAY NIGHT...

* WINDS...NORTH 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Dec 31, 3:30 PM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Dec 31, 3:30 PM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 PM PST Sat Dec 31 2016

.SYNOPSIS...A cold front will continue moving south across the
area this evening. Look for the precipitation to change over to
snow across much of the lowlands overnight. A modified arctic
front will sweep across the region on Sunday, ushering in a drier
and colder air mass. Weak low pressure aloft will prevail on
Monday, with high pressure aloft anticipated on Tuesday.

&&

.SHORT TERM...
A cold front, associated with an upper level low over western
British Columbia, was moving south across the CWA at this time.
The leading edge of the precipitation shield was currently over
northern Jefferson and far southern Snohomish Counties. Most of
the precipitation was falling as rain or a rain/snow mix on the
lowlands. Farther north of the cold front but south of an arctic
front (presently over central British Columbia), the precipitation
was falling as snow. Expect colder air to filter into the area
from the north this evening, causing the precipitation to change
over to snow across much of the lowlands by late tonight.

Went on ahead and expanded the Winter Weather Advisory to include
the cities of Seattle, Tacoma, Bellevue plus the Kitsap peninsula
and Hood Canal. Used a blend of the NAM and WRF-GFS QPF, of which
the result showed snowfall amounts of up to 2 inches across these
areas by late Sunday morning. Will still need monitor Snohomish
County for the potential for quasi-stationary convective bands
tonight in the wake of the cold front and ahead of the arctic
front. Also, will need to keep an eye on the eastern Strait of
Juan de Fuca for northerly upslope flow enhancing precip rates.
Presently, the forecast has localized amounts of up to 1.5 inches
for this zone. In general, the models are not that great in
predicting the location of convective bands or the locations where
the heaviest convective precip will occur. This is the reason we
have to monitor the situation and make any adjustments to the
forecast as needed.

Look for the modified arctic front to sweep across the area
during the day Sunday, ushering in a drier and colder air mass.
Strong northerly winds will also develop Sunday over the far
northwest interior, where a Wind Advisory was issued. Any
lingering showers after Sunday morning will be light.

Expect the upper level trough to linger over the Pacific
Northwest through Monday before finally weakening and exiting the
region on Tuesday. Expect dry and chilly conditions over the CWA
Monday and Tuesday. Highs will struggle to reach freezing (if at
all) across the lowlands and the min temperatures will be in the
teens and 20s.

.LONG TERM...
Temperatures will remain below normal during this period. Dry,
generally northerly flow aloft will prevail during through
Thursday. The upper level flow is anticipated to back to westerly
on Friday as a low pressure system approaches from the northwest.
This system will bring a threat of precipitation to the area late
in the period. Temperatures will also moderate as the low level
and upper level flow becomes more southerly, thereby advecting in
a milder air mass.

&&

.AVIATION...An upper trough will move over the area this evening.
Westerly flow aloft will ease and become variable tonight as a
weak upper low moves overhead Sunday morning. At the surface, a
front and an associated low will move south through the area
tonight. Fraser outflow will develop Sunday. The air mass is
moist and stable.

Areas of low clouds will become widespread this evening as a front
moves through. Ceilings should improve from north to south Sunday as
drier air moves in behind the front. Rain showers will switch to
snow from north to south tonight as colder air moves into the
region.

KSEA...Low clouds tonight. Rain showers should change to snow
showers a little after midnight tonight with about inch of
accumulation possible by Sunday morning. Snow showers will taper
late Sunday morning and ceilings should improve in the afternoon.
Schneider

&&

.MARINE...A surface low and an associated cold front will drop
south through the waters tonight. Strong west to northwest flow
will develop behind the front over the Coastal Waters and Strait
of Juan De Fuca. The current forecast is for high end small craft
advisory winds but gales are certainly possible.

Strong northeast offshore flow will develop Sunday as high
pressure builds into southern British Columbia. Gale northeast
winds are likely for the Northern Inland waters and much of the
Strait of Juan De Fuca.

Northeast offshore flow will continue Monday through Thursday.
Gale force northeast winds will probably come down to small craft
advisory strength for the Northern Inland waters Monday night.
Schneider

&&

.HYDROLOGY...
River flooding is not expected the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisories are in effect for much of the Puget
	 Sound region and the western Whatcom/Skagit County lowlands.

 	 Wind Advisory in effect from 6 AM until 6 PM PST Sunday for
 	 San Juan County, Western Skagit County, and Western Whatcom
	 County.

PZ...Gale Warning in effect from 6 AM Sunday to 4 AM PST Monday
	 for the central/eastern Strait Of Juan De Fuca and the
 	 Northern Inland Waters.

	 Small Craft Advisories are in effect for the remaining
 	 waters except the Puget Sound/Hood Canal.

 	 Small Craft Advisory for rough bar in effect until noon PST
 	 Sunday for the Grays Harbor Bar.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:14 PM PSTSmall Craft AdvisorySEW4 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.